Alert archive / Michigan / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 24, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 2, 2007, 4:48 PM EDT for Kent County, Michigan. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2007, 4:48 PM EDT (20:48 UTC)
- Expired
- Jun 2, 2007, 5:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 12 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:02 PM EDT | TSTM WND GST 68 | Grand Rapids, MI | MEASURED DOWNTOWN GRAND RAPIDS |
| Jun 2, 5:20 PM EDT | TSTM WND GST 63 | Grand Rapids, MI | MEASURED AT GRAND RAPIDS ASOS |
| Jun 2, 5:27 PM EDT | TSTM WND DMG | Lowell, MI | NUMEROUS REPORTS OF TREES AND POWER LINES DOWN FROM THUNDERSTORM WIND GUSTS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 022048 SVRGRR MIC081-022130- /O.NEW.KGRR.SV.W.0024.070602T2048Z-070602T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 448 PM EDT SAT JUN 2 2007 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN SOUTHWEST MICHIGAN * UNTIL 530 PM EDT * AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF GRAND RAPIDS TO 7 MILES SOUTH OF WYOMING...AND MOVING EAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BELMONT...GRAND RAPIDS AND CUTLERVILLE BY 455 PM EDT PLAINFIELD HEIGHTS AND EAST GRAND RAPIDS BY 500 PM EDT ROCKFORD...EASTMONT AND KENTWOOD BY 505 PM EDT CHAUNCEY BY 510 PM EDT HOLY CORNERS BY 515 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4313 8579 4278 8578 4278 8532 4314 8533 $$
1 follow-up statement
000 WWUS53 KGRR 022059 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 456 PM EDT SAT JUN 2 2007 MIC081-022130- /O.CON.KGRR.SV.W.0024.000000T0000Z-070602T2130Z/ KENT MI- 456 PM EDT SAT JUN 2 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR KENT COUNTY... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS UP TO 60 MPH. THIS STORM HAS A HISTORY OF PRODUCING NICKLE SIZE HAIL IN GRANDVILLE. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COMSTOCK PARK TO CUTLERVILLE...AND MOVING EAST AT 15 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... BELMONT...PLAINFIELD HEIGHTS...KENTWOOD AND DUTTON BY 505 PM EDT CHAUNCEY AND EASTMONT BY 510 PM EDT ROCKFORD...HOLY CORNERS...GERALD R FORD ARPT AND CALEDONIA BY 515 PM EDT NICKLE SIZE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS. LAT...LON 4313 8579 4278 8578 4278 8532 4314 8533 $$ BEACHLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:12 PM EDT, 36 minutes earlier.
Area forecast discussion, Jun 2, 4:12 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 412 PM EDT SAT JUN 2 2007 .SHORT TERM... THE MAIN ISSUE WILL BE POTENTIAL FOR SIGNIFICANTLY RAINFALL SUNDAY AS THE UPPER LOW MOVES INTO THE WESTERN GREAT LAKES EVER SO SLOWLY. THERE IS A MARGINAL THREAT FOR SEVERE THUNDERSTORMS SUNDAY DEPENDING ON THE AMOUNT OF SUNSHINE. THE THREAT FOR SHOWERS AND THUNDERSTORM CONTINUES INTO MONDAY AS THE UPPER LOW WILL BE SLOW TO MOVE OUT AS IT WAS TO MOVE IN. SIGNIFICANTLY COOLER AIR MOVES IN SUNDAY EVENING AS THE UPPER COLD POOL MOVES OVERHEAD. HIGHS MAY STRUGGLE TO MAKE 65 DEGREES IN MANY AREAS ON MONDAY. TONIGHT...A SHORTWAVE ACTING ON THE THERMAL DISCONTINUITY AND POSSIBLE OLD OUTFLOW BOUNDARY FROM THE EARLY MORNING CONVECTION WILL BE OUT OF THE CWA BY LATE THIS AFTERNOON. MEANWHILE...THE CONVECTION ASSOCIATED WITH THE LEAD EDGE OF THE UPPER COLD POOL...WHICH IS ALREADY MOVING INTO THE WESTERN CWA WILL CROSS THE CWA BY MID EVENING. THAT WILL PUSH AN AREA OF NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE CWA INTO THE LATE EVENING HOURS. DUE TO THE WEAK WIND FIELDS... ONLY PULSE SEVERE STORMS ARE EXPECTED SO ONCE THE SUN SETS...SO SHOULD THE THREAT FOR SEVERE WEATHER. DUE TO THE UPPER COLD POOL THE AREA OF NUMEROUS SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE EASTWARD ACROSS THE CWA INTO LATE EVENING. ONCE THAT LINE GETS THROUGH BY MIDNIGHT OR SO ONLY SCATTERED SHOWERS ARE EXPECTED. THERE SHOULD BE TO MUCH LAYERED CLOUDS TO GET MUCH IN THE WAY OF DENSE FOG EVEN SO... SOME PATCHY FOG IS NOT OUT OF THE QUESTION. I DID NOT PUT THAT INTO THE ZONE WORDING AS I DO NOT EXPECT IT TO BE A BIG DEAL. SUNDAY...SHOULD BE THE WETTEST DAY FOR MOST OF THE AREA IN THIS FORECAST CYCLE. THE UPPER LOW GOES NEGATIVE TILT OVER LOWER MICHIGAN BY LATE AFTERNOON. THE ZERO TO 6 KM SHEAR IS LESS THAN 30 KNOTS THROUGH THE DAY ACROSS THE CWA DUE TO MOSTLY SOUTHERLY WINDS THROUGH 250 MB. THAT AND THE DEEP LAYERED CLOUDS SHOULD LIMIT THE SEVERE THUNDERSTORM THREAT BY KEEPING CAPE VALUES MOSTLY BELOW 500 J/KG. EVEN SO...BY LATE AFTERNOON THE ENTRANCE REGION OF THE UPPER LEVEL JET MOVES INTO THE WESTERN CWA TO ADD FUEL TO THE CONVECTION. MOISTURE WILL NOT BE AN ISSUE AS THE PRECIPITABLE WATER VALUES WILL BE NEAR ONE AND A HALF INCHES. ALSO SURFACE DEW POINTS WILL STILL BE IN THE 60S. MODEL SOUNDING DUE NOT SHOW MUCH OF A DRY LAYER EITHER. GIVEN ALL OF THIS... IT WILL RAIN SUNDAY ACROSS ALL OF THE CWA. MOST OF THE PRECIPITATION WILL BE IN THE AFTERNOON INTO EARLY EVENING WITH ENTRANCE REGION OF THE UPPER JET COMING INTO THE PICTURE. SUNDAY NIGHT...THE SOUTHWEST SIDE OF THE UPPER LOW MOVES IN AND THAT WILL LIMIT THE SHOWER THREAT. STILL UNTIL THE SINKING AIR BEHIND THE OCCLUDED FRONT MOVES IN THERE WILL BE THE THREAT INTO THE MID EVENING. MONDAY...THE WRAP AROUND MOISTURE MOVES IN WHILE THERE IS STILL SOME INSTABILITY. THUS SHOWERS AND SCATTERED THUNDERSTORM REMAIN POSSIBLE. WITH THE COLD AIR IN PLACE... AND 850 MB TEMPERATURES FORECAST BELOW 5C... TEMPERATURES COULD WELL REMAIN THE LOWER TO MID 60S ACROSS THE CWA. MONDAY WILL SEEM CHILLY COMPARED THE PAST WEEK. MONDAY NIGHT... THE UPPER COLD CORE IS SHEARING OUT. IN SO DOING THE THREAT FOR SHOWERS WILL SIGNIFICANTLY DIMINISH. SOME CLEARING IS POSSIBLE LATE. IF SO... LOWS COULD BE NEAR 40 DEGREES IN THE NORTHERN CWA. .LONG TERM... (TUESDAY THROUGH SATURDAY) HAVE ONGOING SEVERE WEATHER... SO WILL BE BRIEF. FORECASTS FROM MID RANGE MODELS PRETTY STEADY STATE WITH ONE SLOW STACKED WEATHER SYSTEM PULLING AWAY FROM THE AREA FOLLOWED BY ANOTHER SLOW MOVING STACKED SYSTEM WITHIN TWO DAYS. WITH UNCERTAINTY IN TIMING OF SHORT WAVES AROUND MAJOR SYSTEMS... HAVE A BROAD BRUSH 30 TO 40 POP ACROSS THE AREA THURSDAY AND FRIDAY. ONLY OTHER CHANGES WERE SMALL TWEAKS FOR COMPATIBILITY WITH NEIGHBORS. TEMPERATURES CLOSE TO NORMAL THROUGH THE EXTENDED PERIODS. .GRR WATCHES/WARNINGS/ADVISORIES...NONE && WDM IOD
Hazardous weather outlook, Jun 2, 10:55 AM EDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1055 AM EDT SAT JUN 2 2007 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-030915- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 1055 AM EDT SAT JUN 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND WEST OF ROUTE 131 BY MID AFTERNOON. THOSE STORMS SHOULD THEN SPREAD INLAND TOWARD LANSING AND MOUNT PLEASANT BY EARLY THIS EVENING. A FEW OF THOSE THUNDERSTORMS MAY BECOME SEVERE FROM MID AFTERNOON INTO EARLY THIS EVENING. THOSE ISOLATED STORMS WOULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. ALL STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORM ARE EXPECTED AGAIN ON SUNDAY...BUT ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED ON MON AND TUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND EVENING. COBB WDM
In the hours before
Local storm report, Jun 2, 3:07 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 PM EDT SAT JUN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 3 ESE SPARTA 43.14N 85.65W
06/02/2007 E0.50 INCH KENT MI TRAINED SPOTTER
&&
GWETZELLocal storm report, Jun 2, 3:21 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EDT SAT JUN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 3 N ROCKFORD 43.17N 85.56W
06/02/2007 E0.88 INCH KENT MI LAW ENFORCEMENT
STATE TROOPER REPORTED ALONG US 131.
&&
GWETZELSpecial weather statement, Jun 2, 3:30 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT SAT JUN 2 2007
MIZ064-071-072-022030-
ALLEGAN-KALAMAZOO-VAN BUREN-
330 PM EDT SAT JUN 2 2007
...SPECIAL WEATHER STATEMENT...
AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF
SOUTH HAVEN TO 11 MILES SOUTHWEST OF HARTFORD TO 24 MILES SOUTHWEST
OF DECATUR...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
HARTFORD... SOUTH HAVEN... BANGOR... DECATUR...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4229 8634 4241 8630 4249 8625 4277 8622
4277 8605 4248 8578 4209 8562 4207 8565
4208 8622 4224 8622 4226 8638Local storm report, Jun 2, 3:36 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EDT SAT JUN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 7 W ST. JOHNS 43.00N 84.70W
06/02/2007 CLINTON MI EMERGENCY MNGR
10 INCH DIAMETER BRANCH DOWN AND BLOCKING ROAD. POWER
LINES DOWN.
&&
GWETZELLocal storm report, Jun 2, 3:59 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
359 PM EDT SAT JUN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL COVERT 42.29N 86.26W
06/02/2007 E0.75 INCH VAN BUREN MI LAW ENFORCEMENT
POLICE REPORT HAIL AND TORRENTIAL RAIN SOUTH SIDE OF
COVERT.
&&
GWETZELSpecial weather statement, Jun 2, 3:59 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 359 PM EDT SAT JUN 2 2007 MIZ044>046-051-056-057-022200- NEWAYGO-MECOSTA-ISABELLA-MONTCALM-OTTAWA-KENT- INCLUDING THE CITIES OF...FREMONT...BIG RAPIDS...MOUNT PLEASANT... GREENVILLE...JENISON...GRAND RAPIDS 359 PM EDT SAT JUN 2 2007 ...SCATTERED THUNDERSTORMS THIS AFTERNOON... AT 355 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED WIDELY SCATTERED STRONG THUNDERSTORMS EXTENDING FROM EASTERN OTTAWA COUNTY NORTHEAST THROUGH NORTHERN KENT COUNTY AND SOUTHEAST NEWAYGO COUNTY. THE STORMS ALSO EXTENDED ACROSS PORTIONS OF MONTCALM AND ISABELLA COUNTIES. THE THUNDERSTORMS WERE MOVING EAST NORTHEAST AT AROUND 15 MPH AND RANDOMLY DEVELOPING. THERE HAVE BEEN REPORTS OF HAIL UP TO THE SIZE OF NICKELS IN THE STRONGER CELLS. EXPECT ISOLATED AREAS OF HEAVY DOWNPOURS...HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES THIS AFTERNOON. MEADE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 12:43 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 28 min |
| Jun 2, 1:29 PM EDT | Special Weather Statement | GRR | Ionia | 31 min |
| Jun 2, 1:35 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 25 min |
| Jun 2, 2:18 PM EDT | Special Weather Statement | GRR | Clinton | 27 min |
| Jun 2, 2:20 PM EDT | Special Weather Statement | GRR | Ingham | 25 min |
| Jun 2, 2:24 PM EDT | Special Weather Statement | GRR | Washtenaw | 36 min |
| Jun 2, 2:40 PM EDT | Special Weather Statement | GRR | Montcalm | 35 min |
| Jun 2, 3:04 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 41 min |
| Jun 2, 3:30 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 60 min |
| Jun 2, 3:32 PM EDT | Special Marine Warning | GRR | 28 min | |
| Jun 2, 4:09 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 51 min |
| Jun 2, 5:00 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 31 min |
| Jun 2, 5:26 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 34 min |
| Jun 2, 5:27 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 48 min |
| Jun 2, 5:38 PM EDT | Special Weather Statement | GRR | Lake, Mecosta, Osceola, Wexford | 67 min |
| Jun 2, 5:38 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 67 min |
| Jun 2, 5:56 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 49 min |
| Jun 2, 6:34 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 56 min |
| Jun 2, 6:57 PM EDT | Special Weather Statement | GRR | Gratiot, Isabella, Midland, Saginaw, Shiawassee | 48 min |
| Jun 2, 7:04 PM EDT | Special Weather Statement | GRR | Gratiot, Isabella, Midland, Saginaw | 41 min |
| Jun 2, 7:08 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 52 min |
| Jun 2, 7:33 PM EDT | Special Weather Statement | GRR | Isabella | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.